Hi everyone I just started taking Symlin about 2 days ago. I am up to taking 45 u, working up to 60. This morning I had a low and I had such horrible nausea that I threw up. Has this happened to anyone else? Does anyone find more lows because of Simlyn… and those of you who have been on it for some time… does it really help? I really don’t want to feel this sick. They sent me home from work… any advice would be greatly appreciated!! Thanks ~J
I have been on Symlin for almost a year.
I was started on 15 mg for 3 days and every 3 days I increased it 15, until I was, and still am, taking 60 .
I was never had any nausea.
I does help me feel full and I DO eat less.
I had a lot of nauseau and so just progressed really slowly… taking a week or two before I moved up to the next dose. I also found that it initially made me really fatigued… I never moved up to the full 60.
As far as working it depends on what results you are looking for and what tools are available. It seems from my own experience and reading about others that the more you already know about your carb counts and how food affects you and how well managed you are going in…the easier it is to deal with the change symlin throws into the mix…
I was only given 2 sample bottles from a primary care physician…and had stopped using it because I wanted to wait to get a CGM to have a better idea of the timing (when the food hit vs. when the insulin did) esp. cause I currently do not have a pump. I have the CGM now but am still working on adjusting things before throwing symlin into the mix.
Even at lower doses and after the nausea went away it did have a nice feeling full effect that lasted. It also helped with higher carb meals to even things out.
Bad lows are common esp. if you don’t adjust your bolus…because symlin both slows down digestion (so food might hit later than you’re used to-with a low followed by a high being the usual result) but it also suppresses the glucose released from the body for a time period (which your basal covers) so most people have to try to figure out just how much to reduce their insulin (if at all) or when is the best time to take insulin if you are also taking symlin with your meal
I have had Symlin sitting in my fridge because I am so nervous to take it for this reason. I am a big baby when it comes to nausea, however, the other two comments gave good suggestions from what I read. My endo said to cut my meal bolus in half, only take it if I’m eating above 30g of carbs, and bolus AFTER I eat. She also said to wait until the nausea subsides before increasing my dose. I am really interested to see how you do because I read your profile and I’m in a similar situation. I am type I, have an A1C of 7.7, on a mini med pump, CGM, and planning for a pregnancy. I’m trying to lose a few lbs as well before pregnancy so my endo suggested symlin. Good luck with it and keep me posted on the results because I really want to overcome my hesitation and join you!
thanks for your comments everyone…I think I may try bolusing after I eat… I had lunch and took 30u of the Symlin, and I kept it down and my sugar has been stable for 3 hours now (about 125)… which is really great since I spike after meals… however I did feel sick… I’m home now tho, so I laid down and it subsided after about a half hour. I’m hoping as I keep trying that the nausea will get less and less
My doctor started me on 120 twice a day. I had insane nausea after every meal, so I called the help line for Symlin. They said that you need to take the symlin before the meal, and the other bolus after the meal or the lows could be really bad and hard to get back up. This settled the low problem, but I was still tired of getting sick after each meal, so I stopped taking it.
I told my doctor about it, and he asked me to try again, but go to 60 twice a day. Now I don’t get nauseous, my A1C went from 7.2 to 6.6 and I have dropped 14 more pounds. It really does work, just a lot of trial and error because it is still pretty new.
Thank you for your help Mike. Trial and error is always fun!
I want to thank everyone for all of the support and information. I had gained 45 lbs in the last 15 months. I had some issues with my thyroid, and that went into remission, then it was an anti-depressant, and that was changed. There was no other explaination for the weight gain, and my endo realized it was a complete loss of Amylin. I started Symlin last Wednesday evening and had such bad nausea. I never threw up, but I wanted to; thinking I would feel better. I got to the point that I was afraid to take it because I was terrified of what was coming, but I kept reading all of the other posts, and knew it was just temporary. The dose with dinner seemed to be the worse, and the nausea would last for up to three hours. Well, it did pass, and I upped my dose to 45 yesterday, and I survived the entire day without any side effects. I haven’t gone back to excercise yet, so if anyone has any advice, let me know. I’ll start back the Monday after Thanksgiving.